June 22, 2020
EDMONTON - Alberta Health Services (AHS) is issuing a second warning about the dangers of illegal drugs, particularly carfentanil.
In the last week of May and first week of June, there were 16 deaths where carfentanil has been identified in a preliminary analysis, 14 of which were in Edmonton Zone and two north of Edmonton.
This is the second warning within two weeks as toxicology tests indicate a stronger illegal drug is circulating. AHS is urging individuals to exercise extreme caution if purchasing and using illegal drugs.
EMS responded to 184 opioid-related emergencies in Edmonton the first 21 days of June. For context, in June 2019, EMS in Edmonton responded to 133 opioid-related emergencies.
In an emergency, call 911 or go directly to your nearest emergency department. You can also call the Addiction Helpline at 1-866-332-2322, or the Mental Health Helpline, at 1-877-303-2642. If you or someone you love needs help related to substance use, please contact your physician or call the Addiction Helpline for resources in your area. There are treatments available that reduce the risk of overdose and death.
Those experiencing an overdose may show symptoms such as breathing slowly or not at all, blue nails and/or lips, choking or throwing up, making gurgling sounds and cold, clammy skin.
Naloxone kits are available at pharmacies, community clinics and emergency departments. A full list of locations along with advice on spotting an overdose is available at www.drugsafe.ca. If you are going to use illegal drugs, remember:
For media inquiries, contact: